Doctor insights on:
Is Simvastatin A Statin
Yes most of the time: Drs use these drugs to reduce the cholesterol and reduce cardiovascular events in certain high risk populations. Its side effects are monitered by your doctor. Labs for liver enzymes and muscle damage are drawn on a regular basis. Its a safe drug used over a long time period if used properly. Like anything else risk vs benefit should be evaluated when starting a pt on a medicine. ...Read more
Several drugs exist which lower cholesterol by inhibiting an enzyme in liver cells (hmg-coa reductase) that is involved in cholesterol synthesis. These all have generic names that end in -statin, e.g. Atorvastatin (lipitor) and Simvastatin (zocor). Since nearly all of the meds in this class have been shown to have similar cardiovascular benefits, we often discuss them ...Read more
Do you know if there are side affects to in the long term use of simvastatin, or any of the statin drugs?
Extremely safe: About 1 in 100,000 can get serious liver injury or rhabdomyolysis. These are the only serious long term side effects. There is a slightly increased incidence of diabetes which is out weighed by the benefit. The commonest side effect, muscle aching, occurs in about 1 in 10 but resolves with withdrawal of the medicine. ...Read more
Can statins cause problems i dont know about? im on simvastatin and wondered about that and if i should even be taking it or if id be better off not
Speak to your doctor: It is best not to stop a medication,especially if you're not currently having side effects,without discussing this with your doctor. He or she will consider your entire medical history, lab tests and exam and be better able to judge when and whether you can come off of a medication. Be careful how much acetaminophen you take with simvastatin to avoid liver issues. ...Read more
Been on simvastatin 10mg with great success on lowering ldl, however my HDL remains around 37. Which statin can improve my HDL ?
Achy shoulders and hips. Especially at night. I take simvastatin, B6, and aspirin 81 MG at night. Could it be from the statin?
Could be: Statins are known to cause Myalgias aka muscle pain. Usually cause in the larger muscles for example quadriceps or upper extremity. - If you have been on a statin for a while it is less likely for this to be the culprit - stopping the medications for 2 weeks and see how you do is the way to approach this Cheers C ...Read more
For cad, which low dose of statin you use if you have perfect cholesterol numbers tc 93 tg 96& LDL 42. Pravachool, lipitor, (atorvastatin) or simvastatin. What dose?
May not need: With those numbers, you may not need a statin. The ncep atp-3 goals are all met by you, even if you are at high risk, which would be an LDL less than 70. Keep up the good work, save your money and continue your diet, it appears to be working. Best wishes. ...Read moreSee 3 more doctor answers
I have taken a statin for 20 years. In the last year, zocor (simvastatin) caused severe muscle cramps. Now lovastatin does too. What alternative to stations?
Statin Alternatives: This is one of the most common issues that come up in my practice. Before changing any statin drugs - it is imperative to know why you are on them. However, there are other drugs choices available - namely Zetia (ezetimibe) - and niacin. Some non-medical alternatives i often discuss with my patients are exercise as well as the use of soluble fiber such as oatmeal and Metamucil on a daily basis. ...Read moreSee 1 more doctor answer
Which statins offer cardiac help when there is CAD with normal cholesterol that you recommend to ur patients: pravastatin, simvastatin or atorvastatin?
Diet, wt. loss 1st,,: You've got a normal cholesterol and a condition of being overweight. Depending on the extent of your cad, it would be smart to talk to your doctor about a reasonable exercise program first. This and diet would help control the CAD without statins which have many side effects and seem to just lower cholesterol. If diet and exercise fail, then drug therapy should be carefully considered. ...Read moreSee 2 more doctor answers
I have been on Simvastatin for many years, started having leg pain, (worst in knee) x 12+ months. Can statin cause/ worsen joint pain/ osteoarthritis?
Heart disease runs in my family I'm on zocor 20mg and i heard statins are bad for your heart but I have to be on one,should I be worried? tyvm
My cholestrol is 6.6 put on simvistatin but before that my lft was raised at 45 is it safe that i be on a statin with a raised lft result ?
Frequent check : Discuss it with your doctor -- you may need to check the liver enzymes every three months. ...Read more
I am 29 and have high cholesterol that runs in the family too. Is simvistatin a very good statin and can be used with niacin too?
Yes, they are: There is ample evidence that Simvastatin helps reduce cardiac and vascular problems in higher risk persons (especially if a strong family history or diabetes exist). Attempts should first be made to assess your general health and risk, modify your dietary habits, engage in exercise, and see how much you improve before turning to meds. If risk exists, these meds can help reduce the inflammation. ...Read moreSee 1 more doctor answer
Which statin is best for raising HDL and lowering triglycerides? [currently on 20mg Lipitor (atorvastatin) daily, was on simvistatin with previous doctor.]
Complicatatd: The aim-high study failed to show improved outcome with Niacin and results with tricor have been with modest and disappointing. If you have diabetes, good control will raise hdl. Exercise, eating fish, and fish oils raise hdl. O/w, the best outcomes have been assoc with crestor, lipitor, (atorvastatin) and Simvastatin regardless of HDL level. ...Read moreSee 2 more doctor answers
Three months ago I developed nerve damage from statin use (one month of simvastin 20mg/day).
Daily physical therapy has helped a bit, and I just started taking cymbalta to control the nerve pain.
Anyone have suggestions for quicker improvement?
Many!: Liver disease, diarrhea, muscle aches (one form called myopathy can be quite serious). It's not a benign drug by any stretch. That is why lifestyle changes are still recommended as the first step. The problem is that most people won't do that. However, changing your diet and lifestyle is far cheaper, safer, and longer-lasting. ...Read moreSee 1 more doctor answer